Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 99, NWS Northern Indiana

August 7, 2007Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 7, 2007, 5:54 PM EDT for Hillsdale County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 5:54 PM EDT (21:54 UTC)
Expired
Aug 7, 2007, 6:45 PM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 102 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:11 PM EDTTSTM WND DMG2 Sw Hillsdale, MITREE DOWN JUST SOUTHWEST OF HILLSDALE...2.5 FEET IN DIAMETER. ALSO SEVERAL REPORTS OF SMALL TREES DOWN IN HILLSDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 072155
SVRIWX
MIC059-072300-
/O.NEW.KIWX.SV.W.0099.070807T2154Z-070807T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 700 PM EDT

* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR READING...OR ABOUT 8 MILES SOUTHWEST OF HILLSDALE...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  CAMBRIA...BEAR LAKE AND LAKE WILSON...
  FRONTIER AND HILLSDALE...
  SHADYSIDE...RANSOM AND OSSEO...
  PITTSFORD AND BETZER...
  PRATTVILLE...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4189 8487 4171 8484 4173 8436 4204 8436

$$
2 follow-up statements
000 
WWUS53 KIWX 072223
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EDT TUE AUG 7 2007

MIC059-072300-
/O.CON.KIWX.SV.W.0099.000000T0000Z-070807T2300Z/
HILLSDALE MI-
620 PM EDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT 
FOR HILLSDALE COUNTY...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS 
LOCATED NEAR HILLSDALE...AND MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH 
ADAMS...OSSEO...AND PITTSFORD.

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4192 8478 4172 8463 4173 8436 4204 8436

$$
000 
WWUS53 KIWX 072245
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT TUE AUG 7 2007

MIC059-072254-
/O.CAN.KIWX.SV.W.0099.000000T0000Z-070807T2300Z/
HILLSDALE MI-
644 PM EDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR HILLSDALE COUNTY IS 
CANCELLED...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND 
MOVED OUT OF THE COUNTY AND NO LONGER POSES A THREAT TO 
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4192 8478 4172 8463 4173 8436 4204 8436

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:49 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 3:49 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT TUE AUG 7 2007

.SHORT TERM...

TONIGHT AND WEDNESDAY.

WILL MAINTAIN FORECAST FOR THE TIME BEING INTO WEDS. VERY UNSTABLE
ATMOSPHERE IN PLACE...YET DESPITE A FEW BOUNDARIES MOVING AROUND
BEST THAT COULD BE FORMED WAS SOME CU AND ONE STRAY SHOWER IN FAR
SOUTHERN MICHIGAN. UNIMPRESSIVE LAPSE RATES ONCE AGAIN LIKELY
CAUSING THE LACK OF ACTIVITY WITH VERY WARM MID LEVEL TEMPS. A FEW
SMALL SHOWERS MAY BE DEVELOPING AS THIS IS TYPED. WITH SUCH
INSTABILITY AROUND...CANNOT JUSTIFY REMOVING POPS SO WILL MAINTAIN
INTO TONIGHT. HEAVY RAIN ONCE AGAIN THE MAIN THREAT BUT A WET
MICROBURST STILL POSSIBLE WITH THE STRONGER STORMS. MCV ALSO IN IOWA
WORKING EAST MAY STIR UP ADDITIONAL ACTIVITY LATER THIS EVENING INTO
OVERNIGHT HOURS.  THIS COULD POSE A BETTER CHANCE FOR THE AREA
OVERNIGHT THAN THIS EVENING.

ON WEDS...REPEAT OF TODAY IN TERMS OF TEMPS AND HUMIDITY. ONLY
POTENTIAL ISSUE WOULD BE ANY CLOUD COVER FROM ANY OVERNIGHT
CONVECTION. HOWEVER SINCE THIS IS QUESTIONABLE AND WITH NO DEFINED
BOUNDARY TO FOCUS CONVECTION WILL MAINTAIN DRY FORECAST FOR NOW.

IN TERMS OF HEADLINES...WILL LET THE CURRENT ADVISORY GO THROUGH 8
PM EDT. NUMEROUS LOCATIONS ALREADY AOA 100 DEGREES. MUGGY CONDITIONS
EXPECTED TO CONTINUE INTO TONIGHT. CONTEMPLATED EXTENDING THE
HEADLINES OVERNIGHT BUT WILL HOLD OFF AT THE MOMENT WITH RISK FOR
CONVECTION TO HELP LOWER TEMPS. ANOTHER HEADLINE MAY BE NEEDED FOR
WEDS IF LITTLE/NO CLOUD COVER IS OBSERVED WITH SIMILAR TEMPS/DEWPTS
EXPECTED. WILL DEFER THIS TO MID SHIFT TO EXAMINE.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY

NOT MANY CHANGES MADE TO GOING FORECAST AS MODELS STILL HAVING
ISSUES WITH CONVECTIVE FEEDBACK.  GFS SEEMS TO BE STRUGGLING THE
MOST AS IT HAS BOUNCED AROUND A GOOD BIT ESPECIALLY WRT THE
LOW/ATTENDANT COLD FRONT ON THU.  FIRST CONCERN HOWEVER WILL BE THE
CHANCES OF STORMS...POSSIBLY STRONG...WED NIGHT.  YET ANOTHER
S/W...THIS ONE SLIGHTLY STRONGER...WILL MOVE ACROSS THE TOP OF THE
H5 RIDGE TMRW AFT ABOVE LOW LEVEL BOUNDARY.  EXPECT THAT THIS LIFT
ABOVE EDGE OF CAP WILL RESULT IN TSRA DEVELOPMENT.  APPEARS UPSCALE
ORGANIZATION TO AN MCS QUITE POSSIBLE WITH GOOD ASCENT AND STRONG
INSTABILITY.  IF MCS DEVELOPS...IT SHOULD FOLLOW THE EDGE OF HIGHER
H85 THETA E AIR INTO CWA BY WED NIGHT.

THU STILL A LITTLE UNCLEAR AS MODELS IN DISAGREEMENT ON PLACEMENT OF
SFC LOW AND ATTENDANT FRONTS.  NAM/ECMWF/UKMET BRING LOW TO SRN LM
AREA BY 18Z AND SWEEP ASSOCIATED COLD FRONT THROUGH BY 6Z FRIDAY
WITH THE HIGHLY MODIFIED CP AIRMASS COMING IN BEHIND.  12Z GFS BROKE
ITS CONTINUITY AND NOW PLACES SFC LOW OVER N MISSOURI/W CENTRAL ILL
BY 18Z THU.  IT SLIDES LOW SE BUT DOES NOT MAKE MUCH SENSE AS IT
DROPS MODIFIED CP AIR DUE N TO S FROM UP OF MI AND DOESNT BRING IT
IN BEHIND COLD FRONT.  OBVIOUS CHOICE IS TO TAKE THE NAM/ECMWF/UKMET
SOLUTION OF BRINGING LOW AND COLD FRONT THROUGH CWA THU NIGHT.  THIS
SOLUTION PUTS CWA IN WARM SECTOR THU AFTERNOON AND IN AN AREA OF
GOOD DESTABILIZATION.  DEBATED UPPING POPS THU AFT W/GOOD DYNAMICS
AND INSTABILITY BUT LEFT AT 40 AS DESTABILIZATION WILL BE GREATLY
MODULATED BY LEFT OVER CLOUD COVER FROM POSSIBLE WED NIGHT MCS.
BUMPED TEMPS DOWN A TAD ON THU TO ACCOUNT FOR CLOUD COVER WITH SUCH
CLOSE VICINITY TO WARM FRONT.

FROM FRI ON...EXPECT A LITTLE LESS MUGGY CONDITIONS IN NW FLOW AS
SFC HI MOVES IN FROM CANADA.  WEAK S/W STILL PROGGED TO MOVE THROUGH
IN THE MON/TUE TIME FRAME BUT NOT ENOUGH COMPELLING EVIDENCE TO ADD
POPS YET.

&&

.AVIATION...

MAINLY CLR SKIES HAVE NOW OVERSPREAD THE AREA. LOTS OF INSTABILITY
AND SHEAR IN PLACE TO SUPPORT RAPID STORM DEVELOPMENT...IF A PROPER
TRIGGER CAN INITIATE THINGS. OUTFLOW BOUNDARY WORKING THROUGH THE
FAR NW PARTS OF THE CWA AT THIS TIME WITH LITTLE FANFARE. SOME CU NO
DEVELOPING ALONG THE MI/IN BORDER /SOUTH SIDE OF IT// WILL NEED TO
MONITOR THIS OVER NEXT FEW HOURS. WITH LACK OF ANYTHING DEVELOPING
AND WEAK LOW/MID LEVEL LAPSE RATES WILL HOLD OFF ON ADDING ANYTHING
AT THIS POINT. ANYTHING THAT CAN POP SHOULD DEVELOP RAPIDLY AND DROP
HEAVY RAIN AND POTENTIALLY BECOME SEVERE.

ADDITIONAL WAVES TO THE WEST WILL NEED TO BE MONITORED FOR TONIGHT
BUT FOR NOW WILL HOLD OFF ON ADDING ANYTHING IN LATER PERIODS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM
     CDT/ THIS EVENING FOR INZ003>009-012>018-020-022>027-
     032>034.

MI...NONE.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM/AVIATION...FISHER
LONG TERM....SIMPSON
Hazardous weather outlook, Aug 7, 5:41 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 AM EDT TUE AUG 7 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
541 AM EDT TUE AUG 7 2007 /441 AM CDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND HUMID TODAY WITH AFTERNOON HEAT INDICES FROM
100 TO 105 SOUTH OF THE MICHIGAN LINE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS. THERE
IS A SLIGHT CHANCE THAT SOME STORMS THIS AFTERNOON WILL PRODUCE
DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY
WITH AFTERNOON HEAT INDICES REACHING AROUND 100 DEGREES OVER MOST
OF THE AREA BOTH DAYS. IN ADDITION...THE NIGHTS WILL BE WARM AND
MUGGY. THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT CHANCE THAT THE STORMS
ON THURSDAY COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-080945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
541 AM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY ALSO CONTAIN
WIND GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. WIND GUSTS OF 30 TO 40 KNOTS AND HIGH WAVES WILL
BE POSSIBLE IN AND NEAR THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:12 AM EDTFlash Flood WarningIWXBerrien, Cass6 hr
Aug 7, 5:09 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.